Format

Send to

Choose Destination
J Formos Med Assoc. 2006 Jan;105(1):90-3.

Neuroleptic malignant syndrome after the use of venlafaxine in a patient with generalized anxiety disorder.

Author information

1
Department of Emergency Medicine, National Taiwan University Hospital, Taipei, Taiwan, R.O.C.

Abstract

Neuroleptic malignant syndrome (NMS) is a potentially lethal adverse reaction to neuroleptics, which is characterized by hyperthermia, extrapyramidal symptoms, altered consciousness and autonomic dysfunction. Although NMS is most commonly induced by the high-potency neuroleptics, its development has also been associated with the use of non-neuroleptic agents that block central dopamine pathways. A 68-year-old man with generalized anxiety disorder and depressive symptoms presented at the emergency department (ED) with high fever, tremor, muscle rigidity, rhabdomyolysis and altered mental status. NMS was considered to have been caused by the recent addition and subsequent dose increase in his treatment regimen of venlafaxine, a serotonin norepinephrine reuptake inhibitor. He was successfully treated with bromocriptine, lorazepam, and fluid hydration in the ED and intensive care unit.

PMID:
16440077
DOI:
10.1016/S0929-6646(09)60115-7
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center